There have been a lot of stories in the news recently, relating to false prescriptions resulting in death or major illness. So, this week, we're looking at some of the top reasons why you shouldn't prescribe antibiotics to children when they are suffering from a viral condition.
When children have a viral illness, and are prescribed an antibiotic, they can often develop a rash or can begin vomiting. Often this is attributed to the antibiotic. However, in most cases, these symptoms are indicative of the viral illness itself, rather than the antibiotic. Throughout their development, there may be a misconception that the child is allergic to antibiotics, which may not be the case.
The unfortunate event of anaphylaxis can scare every stakeholder in the treatment of the child and may call for an investigation into why the child was prescribed such a course of treatment
It's extremely common that antibiotics can cause diarrhoea in infants. Mixed with profound nausea and vomiting, this can cause unnecessary and prolonged suffering for the child and their parents. It can be difficult to keep children hydrated, especially when they are unsure as to what dehydration feels like.
It is possible that in rare cases, children could suffer from seizures, jaundice and even kidney failure
Antibiotics are expensive, and when they are continually prescribed for little or no positive effect, we see huge wastage to the public purse.
There are dozens of reasons why not prescribe antibiotics to children with viral infections. The main one being that they don't need one. They'll generally cause nausea, diarrhoea, dehydration and can create a false impression of it's long term effectiveness on the patient.
And here we have the unapologetic sales pitch!
Did you know that Locate a Locum have over 4000 locum shifts available for the month of June? That's 4000, it wasn't a typo. Register your interest at Locate a Locum and start applying for shifts in your area, today.